Magnesium (Mg) is a mineral necessary for normal cell functioning. Maintaining normal blood vlevels of Mg depends on the balance between Mg absorption by the intestine, Mg uptake by the bones and magnesium loss in the urine.
Low Mg levels (hypomagnesemia) and high Mg levels (hypermagnesemia) can result from various disease processes and their treatments. Low Mg causes muscle jerking, seizures, abnormal heart rhythms, low parathyroid hormones and low calcium levels (hypocalcemia.) Hypomagnesemia can be caused by diarrhea, low Mg diets and the malabsorption syndrome.
Hypomagnesemia can result from the use of medications used for acidity called proton pump inhibitors (PPIs.) The authors report a case of a 76 year old lady with cramps and sleepiness due to low blood Mg and calcium resulting from the use of a PPI, esomeprazole taken for gastroesophageal reflux disease (GERD.) She had a low parathyroid hormone level. Vitamin D levels were normal.
PPIs block the production of hydrochloric acid, which is necessary for Mg absorption. PPI users don’t have the normal proton levels in the intestine. They have a more alkaline pH in the lumen. PPIs relieve the symptoms of GERD.
The patient’s symptoms were relieved by i.v. Mg and calcium. Retreatment at a later date with her PPI resulted in low Mg levels a second time. She was discharged on oral Mg 500 mg., three times daily.
There are several genes which alter the absorption and loss of Mg. They are, currently, being studied.
CONCLUSION: A case was presented of a 76 y.o. lady with hypomagnesemia and secondary hypoparathyroidism, with resulting hypocalcemia. This was caused by the use of a PPI to treat GERD. PPIs are believed to increase intestinal magnesium loss.
NOTE: Read about hypomagnesemia increasing toxicity to digoxin.
To read the author’s abstract of the article click on the link to the author’s title of the article above.